Hail, Boone
- When
- August 29, 5:04 AM CST
- Where
- Boone County, 5.73 mi SSW of Boxholm
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 42.110, -94.160
WHO TV relayed public report of quarter sized hail.
The large scale pattern on the 28th and 29th was such that an upper level trough was moving across southern Canada and the northern United States, with its attendant surface low center over Hudson Bay. The surface cold front extended southwest out of the low all the way through Minnesota and back into parts of South Dakota and northern Nebraska by the early morning hours on the 29th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The large scale pattern on the 28th and 29th was such that an upper level trough was moving across southern Canada and the northern United States, with its attendant surface low center over Hudson Bay. The surface cold front extended southwest out of the low all the way through Minnesota and back into parts of South Dakota and northern Nebraska by the early morning hours on the 29th. Widespread convection was not realized through much of the overnight, instead giving way to scattered storms forced by a combination of a marginal low level jet and good warm air and moisture advection. The environment yielded MUCAPE values around 2000 J/kg along with effective bulk shear in the neighborhood of 30 to 40 kts. While both DCAPE and hail CAPE values showed some concern for both threats, severe hail was the only threat realized from received reports as a few storms were able to sustain organization.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 29, 4:54 AM CST, 10 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 554 AM CDT Thu Aug 29 2019 .DISCUSSION.../Today through Wednesday/ Issued at 400 AM CDT Thu Aug 29 2019 Surface high pressure has settled southeast into the lower Ohio Valley this morning with return flow lifting back into Iowa. A few thunderstorms beginning to develop in response to the theta-e advection push and increasing mid-level lapse rates over far western Iowa. This activity will likely continue to bubble into central Iowa as the forcing shifts east this morning. A couple strong updrafts with small hail will be possible with this activity. A surface boundary is currently over central South Dakota and into northwest Minnesota. This boundary will stretch from roughly Dubuque to Des Moines and Harlan by mid this afternoon and near Highway 34 in far southern Iowa towards 7 pm. Strong instability is expected to develop ahead of the boundary assuming any cloudy debris from this mornings convection does not hamper heating this afternoon. Surface based instability in excess of 3500 J/kg still looks possible along with deep layer shear near 35 kts in vicinity of the boundary. This will lead to organized thunderstorm development and near unidirectional flow aloft may result in a few left mover supercells to develop with an increased threat for large hail. Large hail and damaging winds in excess of 60 mph will be the main threats with this activity. For this reason, SPC has placed a slight risk for severe weather for portions of southern Iowa for today. A large area of high pressure will move south into the Upper Midwest late tonight into Friday. This system is expected to keep the state mostly dry on Friday though some mid-level cloudiness may linger during the day. High temperatures will be in the low to mid 70s. The primary forecast challenge for the holiday weekend continues to focus on precipitation changes and cool temperatures for Saturday. A wide range of solutions exist which can be seen among the varying deterministic solutions and varying degrees of influence of the area of high pressure to the north. The solutions range from a mostly dry NAM to a wet ECMWF with the GFS somewhere in between. All have a mid-level ribbon of moisture but differing degrees of saturation below. Expect the best chances of precipitation will be over the southwest and southern portions of the state where easterly flow from the area of high pressure, by then over the Great Lakes, will have less impact. Lighter precipitation certainly may extend to the rest of the state. Cloud cover should prevail much of the day and hold temperatures into the 60s. The precipitation should depart the area by Sunday as high pressure moves back into the state. Continue to maintain dry conditions for Monday but some signs pointing to a faster progression of the high moving to the southeast with another system possibly arriving by late Monday. No changes beyond Monday with high temperatures in the 80s on Tuesday the cooler for mid-week. && .AVIATION.../For the 12Z TAFS through 12Z Friday morning/ Issued at 550 AM CDT Thu Aug 29 2019 Scattered thunderstorms moving across central and southern Iowa this morning. Additional storms possible over southern Iowa including near KOTM. A boundary will move through the area today with southwest wind ahead becoming northerly with frontal passage. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Donavon AVIATION...Donavon
Hazardous Weather Outlook National Weather Service Des Moines IA 337 AM CDT Thu Aug 29 2019 IAZ044>050-057>062-070>075-081>086-092>097-301100- Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie- Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion- Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- 337 AM CDT Thu Aug 29 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A few non-severe thunderstorms are forecast this morning. More robust thunderstorms are then likely later this afternoon and evening, mainly south of Interstate 80 down toward Missouri. Some of these storms could be severe, with damaging winds the primary threat but large hail and an isolated tornado also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a slight chance of thunderstorms on Saturday, mainly south of Interstate 80. Severe weather appears unlikely. Additional thunderstorm chances will return around the middle of next week. The severe weather threat is uncertain at this range. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible in southern Iowa late this afternoon and evening. IAZ004>007-015>017-023>028-033>039-301100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk- 337 AM CDT Thu Aug 29 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm chances will return around the middle of next week. The sere weather threat is uncertain at this range. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Lee
Special Weather Statement
National Weather Service Des Moines IA
401 AM CDT Thu Aug 29 2019
IAZ057-070-290945-
Audubon IA-Cass IA-
401 AM CDT Thu Aug 29 2019
...STRONG THUNDERSTORM IN WESTERN IOWA EARLY THIS MORNING...
At 400 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Walnut, or 12 miles southwest of Audubon, moving
southeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Anita, Exira, Elk Horn, Kimballton, Brayton, Lake Anita State Park
and Anita Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4151 9504 4160 9504 4160 9509 4169 9509
4165 9474 4137 9474 4150 9515
TIME...MOT...LOC 0900Z 292DEG 26KT 4159 9510
LeeThe Des Moines radar (KDMX), 56 km away, was scanning. The volume nearest the first event began at 11:04 UTC.
4 hail. Local standard time, as filed.
WHO TV relayed public report of quarter sized hail.
Law enforcement reported mostly pea to quarter sized hail, with a few stones to ping pong ball in size.
Public relayed picture of quarter sized hail. Time estimated from radar.
Trained spotter reported nickel sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846166, 846167, 846168, 846169.